Colorado, 2003Winter Storm in Colorado, December 8 to 9, 2003
December 8 to 9, 2003 · NWS PUB · 8 events in 8 counties and zones
A winter storm produced 6 to 10 inches of snow across portions of southern Colorado. and over northwest parts of El Paso county.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced 6 to 10 inches of snow across portions of southern Colorado. Some of the heavier snow amounts with this event include the following: 6 to 7 inches of snow was noted at Rye in Pueblo county...Walsenburg and La Veta in Huerfano county...near Woodland Park and Divide in Teller county...and over northwest parts of El Paso county. Cuchara...in southern Huerfano county measured 8 inches of snow...as did...the summit of Wolf Creek Pass...Santa Maria reservoir...and 10 miles to the southwest of Creede in Mineral county. Finally, the highest reported snow amount was 9.5 inches near Coaldale in Fremont county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 8, 4:00 AM MST, 8 hours earlier.
Area forecast discussion, Dec 8, 4:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
400 AM MST MON DEC 8 2003
.SHORT TERM...
(TODAY AND TONIGHT).
...SNOW AMOUNTS/HIGHLIGHTS THE CHALLENGE...
MODELWISE...FORECAST BASED MAINLY ON A BLEND OF 00Z AND 06Z RUNS OF
THE ETA DUE TO BETTER TERRAIN RESOLUTION. QUICK LOOK AT 06Z MM5
REVEALS GENERAL AGREEMENT WITH 06Z MESOETA. GFS IS ACTUALLY
STRONGER WITH THE UPPER FEATURES...WHICH MAY BE CORRECT...BUT ITS
QPF FIELDS APPEAR TOO COARSE OVER CO TO BE OF MUCH USE.
CURRENTLY...UPPER TROUGH CONTINUES TO DIG OVER THE WESTERN U.S...
WITH LEAD S/W GENERATING SOME CONVECTION ACROSS NRN AZ INTO ERN UT...
EVEN A FEW LIGHTNING STRIKES NOW INTO W-CENTRAL CO. SNOW FINALLY
BEGINNING TO BREAK OUT ACROSS THE SW AND CENTRAL MTNS...WITH -SN AT
KLXV LAST HOUR. AT THE SURFACE...BROAD AREA OF LOW PRESSURE OVER SERN
CO...WITH MAIN SURFACE BOUNDARY STILL TO THE NORTH ALONG THE CO/WY
BORDER. JUST ENOUGH WIND ACROSS THE PLAINS TO KEEP ATMOSPHERE
MIXED...WITH READINGS MAINLY IN THE 40S AS OF 10Z.
TODAY...OVERALL TRENDS OF THE CURRENT GRIDS LOOK PRETTY GOOD SO
WONT MAKE TOO MANY BIG CHANGES. BIGGEST ADJUSTMENT WAS TO THE SNOW
GRIDS AND HIGHLIGHTS OVER THE SWRN AND CENTRAL MTNS...AS UPSTREAM
CONVECTION SUGGESTS BURSTS OF FAIRLY HEAVY SNOW MAY BE POSSIBLE THIS
MORNING AND EARLY THIS AFTERNOON. THUS INCREASED SNOW AMOUNTS ALONG
AND WEST OF THE CONT DVD...AND EXTENDED THE HIGHLIGHTS UNTIL EARLY
EVENING...AS SNOW MAY CONTINUE A LITTLE LONGER THAN PREVIOUSLY
THOUGHT. OVER THE EAST...LOWERED POPS IN THE 12Z-18Z TIME FRAME
ALONG THE I-25 CORRIDOR AS ANY PRECIP WILL BE AFTER MIDDAY FROPA.
GRIDS NICELY PORTRAY FALLING TEMPS AND DETERIORATING CONDITIONS
AFTER 18Z...AND NEED FEW IF ANY CHANGES.
TONIGHT...CONVERTED THE WINTER STORM WATCHES OVER THE EAST TO
WINTER WEATHER ADVISORIES...AS SYSTEM IS MOVING JUST FAST ENOUGH TO
KEEP AVERAGE ACCUMS SLIGHTLY UNDER WARNING CRITERIA. WONT BE
TOO SURPRISED IF USUAL SNOWIER SPOTS (I.E. CUCHARA...BEULAH...
SAN ISABEL) SEE AMOUNTS SLIGHTLY ABOVE 8 INCHES AS NERLY FLOW IS
VERY FAVORABLE FOR THESE AREAS. ADDED A FEW ZONES OVER THE FAR EAST
TO THE ADVISORY AS MODELS SHOW MAX ACCUMS MAY BRUSH THE FAR ERN TIER.
NO HIGHLIGHTS IN EFFECT FOR KCOS DOWN TO KPUB AS DOWNSLOPE OFF THE
PALMER LIMITS SNOW ACCUMS GREATLY. MAIN CHANGES TO THE GRIDS WERE TO
INCREASE SNOW AMOUNTS SOME OVER THE FAR EAST AND SERN PLAINS...
OTHERWISE FCST IS IN GOOD SHAPE.
.LONG TERM...
(TUESDAY THROUGH SUNDAY).
WEATHER ISSUE IN THE LONG TERM IS CONTENDING WITH A
SOMEWHAT ACTIVE/UNSETTLED WEATHER PATTERN. LATEST LONGER RANGE
MODELS SUGGEST THAT SYSTEM THAT AFFECTS SHORT TERM WEATHER...SEE
DISCUSSION ABOVE...SHOULD BE MOVING OUT OF THE REGION AS THE DAY
PROGRESSES TUESDAY...STILL WILL CARRY SOME POPS...ESPECIALLY DURING
THE MORNING OVER PORTIONS OF THE SOUTH-CENTRAL AND SOUTHEAST ZONES AS
WELL AS TELLER AND NORTHERN EL PASO COUNTY.
WEDNESDAY INTO THURSDAY SHOULD BE RELATIVELY QUIET DAYS AS UPPER
RIDGING OCCURS IN WAKE OF PREVIOUS SYSTEM. ANOTHER UPPER SYSTEM
BEGINS TO AFFECT CWFAS WESTERN MOUNTAINS BY THURSDAY NIGHT/FRIDAY
MORNING WITH THE POSSIBILITY THAT PRECIPITATION COULD SPREAD OVER
THE ENTIRE CWFA FRIDAY NIGHT.
THEN FROM LATER SATURDAY INTO SUNDAY...FOCUS OF PRECIPITATION SHOULD
ONCE AGAIN BE OVER PORTIONS OF THE WESTERN AND CENTRAL MOUNTAINS.
IT IS INTERESTING TO NOTE THAT THE GFS IS DEPICTING ANOTHER
RELATIVELY POWERFUL SYSTEM TO IMPACT CWFA JUST OUTSIDE OF THIS LONG
TERM TIME-FRAME...I.E. FROM NEXT MONDAY INTO TUESDAY...WFO PUEBLO
WILL CONTINUE TO MONITOR. FINALLY...TEMPERATURES THROUGH-OUT THE
LONG TERM SHOULD REMAIN NEAR OR BELOW CLIMATOLOGY.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING EXTENDED UNTIL 5 PM MONDAY FOR THE
EASTERN SAN JUANS ABOVE 10000 FEET (ZONE 68)
WINTER WEATHER ADVISORY EXTENDED UNTIL 5 PM MONDAY FOR THE LA
GARITAS ABOVE 10000 FEET (ZONE 66)...CHAFFEE AND LAKE COUNTIES ALONG
THE SAWATCH RANGE ABOVE 11000 FEET (ZONE 60) AND THE REST OF LAKE
COUNTY (ZONES 58 AND 59)
WINTER WEATHER ADVISORY NORTHERN EL PASO AND TELLER
COUNTIES (ZONES 81...82 AND 84) FROM 12 PM MONDAY TO 6 AM TUESDAY
WINTER WEATHER ADVISORY SANGRE DE CRISTOS (ZONES 72>75)...
WET MOUNTAINS (ZONES 79 AND 80)...HUERFANO AND LAS ANIMAS COUNTIES
INCLUDING THE SOUTHERN FOOTHILL AREAS AND THE RATON RIDGE (ZONES
87...88 AND 94) FROM 6 PM MONDAY TO 6 AM TUESDAY
&&
Hazardous weather outlook, Dec 8, 7:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON DEC 8 2003
COZ058>089-093>099-091400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST MON DEC 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN SAN JUAN
MOUNTAINS ABOVE 10000 FEET UNTIL 5 PM TODAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE LA GARITA
MOUNTAINS...THE SAN JUAN MOUNTAINS BELOW 10000 FEET...THE
SAWATCH RANGE ABOVE 9000 FEET AND FOR LAKE COUNTY UNTIL 5 PM
TODAY...
..A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHERN EL PASO AND
TELLER COUNTIES FROM 12 PM TODAY TO 6 AM TUESDAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SANGRE
DE CRISTO AND WET MOUNTAINS...HUERFANO COUNTY AND WESTERN LAS
ANIMAS COUNTY FROM 6 PM TODAY TO 6 AM TUESDAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR EASTERN LAS ANIMAS
COUNTY...BACA...PROWERS...BENT AND KIOWA COUNTIES FROM 6 PM
TODAY TO 6 AM TUESDAY...
AN INTENSIFYING WINTER STORM WILL BRING SNOW TO MUCH OF COLORADO
TODAY AND TONIGHT...BEFORE MOVING EAST OF THE AREA EARLY TUESDAY.
THIS STORM WILL PRODUCE SNOW AND BLOWING SNOW OVER THE SOUTHWEST AND
CENTRAL MOUNTAINS ALONG THE CONTINENTAL DIVIDE THIS MORNING THROUGH
EARLY THIS AFTERNOON. THE SNOW WILL SPREAD EASTWARD TO THE
SOUTHEASTERN COLORADO MOUNTAINS AND ADJACENT PLAINS LATER THIS
AFTERNOON AND TONIGHT. PRESENT INDICATIONS ARE THAT THE HEAVIEST
SNOW THIS MORNING WILL FALL ACROSS THE HIGHEST ELEVATIONS OF THE SAN
JUAN MOUNTAINS...WITH AMOUNTS IN EXCESS OF 8 INCHES EXPECTED. THE
HEAVIEST SNOWFALL THIS AFTERNOON AND OVERNIGHT WILL BE ACROSS
THE EAST FACING SLOPES OF THE WET AND SANGRE DE CRISTO MOUNTAINS...
WHERE SNOWFALL AMOUNTS OF 6 TO 8 INCHES WILL BE COMMON.
FOR THE PUEBLO AND COLORADO SPRINGS AREAS...NORTHEAST WINDS
DOWNSLOPING OFF THE PALMER DIVIDE WILL LIKELY KEEP SNOW ACCUMULATIONS
IN THE 1 TO 5 INCH RANGE...WITH THE HIGHER AMOUNTS FOUND NORTH AND
WEST OF DOWNTOWN COLORADO SPRINGS...AND JUST TO THE SOUTHWEST OF THE
CITY OF PUEBLO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SOMEWHAT ACTIVE AND UNSETTLED WEATHER PATTERN IS EXPECTED DURING
THIS PERIOD. ON TUESDAY...SOUTHERN COLORADO IS EXPECTED TO BE MOVING
INTO THE WAKE OF THE STORM SYSTEM WHICH IS PROJECTED TO AFFECT THE
REGION MONDAY AND MONDAY NIGHT. PRECIPITATION...ESPECIALLY DURING
THE MORNING IS POSSIBLE OVER PORTIONS OF THE SOUTH-CENTRAL AND
SOUTHEAST ZONES AS WELL AS TELLER AND NORTHERN EL PASO COUNTIES.
ANOTHER UPPER SYSTEM IS PROJECTED TO BEGIN AFFECTING THE WESTERN
MOUNTAINS BY THURSDAY NIGHT AND FRIDAY MORNING WITH THE POSSIBILITY
THAT PRECIPITATION COULD SPREAD OVER THE ENTIRE REGION BY FRIDAY
NIGHT.
FROM LATER SATURDAY INTO SUNDAY...THE FOCUS OF PRECIPITATION SHOULD
ONCE AGAIN BE OVER PORTIONS OF THE WESTERN AND CENTRAL MOUNTAINS.
THOSE PLANNING TRAVEL TUESDAY MORNING AND THEN AGAIN LATER THIS
WEEK SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/PUB
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 8, 12:00 PM MST to December 9, 6:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- December 8, 12:00 PM MST to December 9, 6:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, West / Central Fremont County Below 8500 Ft
- When
- December 8, 5:00 PM MST to December 9, 10:00 AM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- December 8, 5:00 PM MST to December 9, 10:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- December 8, 5:00 PM MST to December 9, 10:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 8, 5:00 PM MST to December 9, 10:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 8, 5:00 PM MST to December 9, 10:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 8, 6:00 PM MST to December 9, 10:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, December 8 to 9, 200313 events
- Winter Storm in Colorado, December 8, 200310 events
- Winter Weather in South Dakota, December 8 to 9, 20037 events
- Winter Storm in Iowa, December 8 to 9, 20036 events
- Winter Storm in Minnesota, December 8 to 9, 20036 events
- Winter Weather in Iowa, December 8 to 9, 20034 events
- Winter Weather in Colorado, December 8, 20033 events
- Storm Surge and High Wind in Alaska, December 8 to 9, 200390 kt wind · 3 events
- Winter Storm in Colorado, December 8 to 9, 20033 events
- High Wind in Oregon, December 8, 200358 kt wind · 2 events
- Winter Storm in Nebraska, December 8 to 9, 20032 events
- Winter Weather in South Dakota, December 8 to 9, 20032 events